Massachusetts, 2012

Flash Flood in Massachusetts, August 12, 2012

August 12, 2012 · NWS BOX · 1 event in 1 county or zone

A warm and unstable airmass over Southern New England coupled with an approaching cold front to produce showers and thunderstorms. A very moisture laden atmosphere allowed several inches of rain to fall in a very short period of time resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$98,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A warm and unstable airmass over Southern New England coupled with an approaching cold front to produce showers and thunderstorms. A very moisture laden atmosphere allowed several inches of rain to fall in a very short period of time resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 12, 5:53 AM EST, 7 minutes earlier.

Area forecast discussion, Aug 12, 5:53 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
653 AM EDT SUN AUG 12 2012

.SYNOPSIS...
PERIODS OF SHOWERS AND THUNDERSTORMS WILL PERSIST THROUGH EARLY
TONIGHT BEFORE A COLD FRONT CROSSES SOUTHERN NEW ENGLAND. SOMEWHAT
DRIER AIR WILL ARRIVE MONDAY...BEFORE THE HUMIDITY RETURNS FOR MID
WEEK AS ANOTHER COLD FRONT CROSSES THE REGION WITH SCATTERED
SHOWERS AND THUNDERSTORMS. YET ANOTHER COLD FRONT WILL APPROACH BY
NEXT WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
655 AM UPDATE...

MAIN BATCH OF SHOWERS ACROSS SE MA FORMED ON NOSE OF SURFACE BASED
CAPE AXIS OF 500-1000 J/KG AND ALONG PW AXIS OF 2 INCHES OVER
COASTAL WATERS S OF NEW ENGLAND. EXPECT TO SEE MORE SHOWERS DEVELOP
IN THIS AREA THIS MORNING WITH FOCUS FOR HEAVIER RAINFALL GRAZING
CAPE COD AND ISLANDS AS NEXT BATCH SHIFTS A LITTLE FARTHER OFFSHORE.

OTHER SHOWERS HAVE FORMED ACROSS CT VALLEY AHEAD OF COLD FRONT.
ADDITIONAL SCATTERED SHOWERS/STORMS SHOULD FORM THROUGH EARLY
AFTERNOON IN THIS AREA...ESPECIALLY AS CLOUDS BREAK AND ALLOW FOR
MORE HEATING.

AREA SOUNDINGS SHOW DEEP MOIST ABOVE-FREEZING LAYER...SO WARM RAIN
PROCESSES ARE IN PLAY TODAY AND WILL ALLOW FOR LOCALLY HEAVY
RAINFALL. COULD ALSO SEE ONE OR TWO STRONG STORMS DUE TO MARGINAL
0-6KM SHEAR.

WENT WITH A BLEND OF THE GFS/ECMWF WITH THIS FORECAST AS THE NAM
SEEMS TO BE OVER AGGRESSIVE WITH THIS SYSTEM PUSHING OUT OF THE
AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
SUNDAY NIGHT...
EXPECT A QUIET NIGHT ON SUNDAY AS COLD FRONT PUSHES THROUGH PUSHING
DRIER DEWPOINTS ACROSS THE WESTERN HALF OF THE REGION...MAKING IT
FEEL LESS MUGGY. LINGERING SHOWER WILL OCCUR ACROSS THE CAPE AND
EASTERN WATERS BUT THIS WILL DIMINISH THROUGHOUT THE NIGHT. TEMPS
WILL BE IN THE LOW TO MID 60S.

MONDAY...
HIGH PRESSURE WILL BEGIN TO APPROACH THE AREA ALLOWING FOR A
PLEASANT...DRY DAY ACROSS SOUTHERN NEW ENGLAND. TEMPS WILL INCREASE
TO THE MID TO UPPER 80...WITH COOLER TEMPS ALONG THE COAST AS SEA
BREEZE DEVELOPMENT IS POSSIBLE. SOME MID-LEVEL MOISTURE DOES MOVE
INTO THE AREA DURING THE AFTERNOON ALLOWING FOR THE POTENTIAL OF
DIURNAL CLOUDS TO DEVELOP.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
HIGHLIGHTS...
 * MORE HUMID WITH SCATTERED SHOWERS/STORMS TUE NIGHT INTO WED
 * SHOWERS/STORMS POSSIBLE LATE FRI AND SAT

RATHER ACTIVE PATTERN CONTINUES THROUGH EXTENDED PERIOD AS SERIES
OF SHORT WAVES DIVE SE FROM CANADIAN PLAINS AND THROUGH GREAT
LAKES.

MEDIUM RANGE MODELS IN GENERAL AGREEMENT ON LARGER SCALE PATTERN...
ALTHOUGH THERE ARE DIFFERENCES IN HOW QUICKLY NEXT SHORT WAVE
DEEPENS INTO CLOSED LOW AS IT CROSSES EASTERN GREAT LAKES AND
NORTHERN NEW ENGLAND WITH GFS A BIT FASTER IN DOING SO THAN ECMWF.
IN EITHER CASE COLD FRONT CROSSES REGION WED NIGHT PRECEDED BY
SCATTERED SHOWERS/STORMS. SHOULD SEE INCREASE IN HUMIDITY ONCE
AGAIN AS SW FLOW PREVAILS AHEAD OF FRONT...AND IT IS POSSIBLE WE
SEE RETURN OF 70+ DEWPOINTS TO MUCH OF AREA /ESPECIALLY S OF MASS
PIKE/.

DRY WEATHER SHOULD RETURN THU AS WEAK HIGH PRESSURE BRIEFLY BUILDS
OVER NEW ENGLAND.

NEXT SHORTWAVE LOOKS TO BECOME MORE AMPLIFIED AS MODELS SHOW MEAN
TROUGH DEVELOPING OVER EASTERN THIRD OF COUNTRY LATER THIS WEEK.
BROAD SW FLOW WILL BRING RETURN OF LOW LEVEL MOISTURE AS WELL AS
SCATTERED SHOWERS/STORMS AS ANOTHER COLD FRONT APPROACHES SOUTHERN
NEW ENGLAND.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE CONFIDENCE.
CONDITIONS IMPROVE TO VFR BY MIDDAY BUT WILL TAKE LONGER AROUND
CAPE COD AND ISLANDS WHERE IFR/MVFR CIGS MAY LAST ALL DAY AS
SHOWERS PERSIST. SCT SHOWERS/TSTMS WILL BRING LOCAL MVFR/IFR.
VFR LIKELY TONIGHT WITH LOW PROB OF MVFR/IFR IN FOG. MONDAY VFR IN
HIGH PRESSURE.

KBOS TAF...HIGH CONFIDENCE.
MVFR POSSIBLE IN SHOWERS THROUGH 13Z AND AGAIN THIS AFTERNOON. LOW
PROBABILITY OF A SEA BREEZE MON.

KBDL TAF...HIGH CONFIDENCE.
POSSIBLE IFR IN SHOWERS THROUGH 14Z. CONDITIONS MAY LOWER TO MVFR
IN FOG/LOW CLOUDS TONIGHT.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MON NIGHT AND TUE...MODERATE CONFIDENCE. VFR.
WED...MODERATE CONFIDENCE. MVFR/IFR IN SCT SHOWERS/TSTMS.
THU...MODERATE CONFIDENCE. VFR.

&&

.MARINE...
MODERATE TO HIGH CONFIDENCE. S/SW WINDS WILL GUST UP TO 20 TO 25 KTS
AT TIMES THROUGH TONIGHT. THIS WILL RESULT IN AN INCREASE IN WAVE
HEIGHTS ACROSS THE OUTER WATERS. CONTINUED THE SCA AND ADDED THE
EASTERN WATERS FOR TODAY.SCATTERED SHOWERS AND EMBEDDED
THUNDERSTORMS WILL CONTINUE THIS MORNING LASTING THROUGH THE LATE
AFTERNOON...MOVING FROM SOUTH TO NORTH. LOCALLY HEAVY DOWNPOURS
POSSIBLE REDUCING VSBYS. PATCHY FOG EXPECTED TONIGHT AND POSSIBLY
TOMORROW NIGHT.

OUTLOOK...MONDAY NIGHT THROUGH THURSDAY...

MODERATE CONFIDENCE THROUGH PERIOD AS S/SW FLOW PREVAILS. COLD
FRONT PASSES OFFSHORE MON NIGHT AND HIGH PRESSURE BUILDS OVER
WATERS TUE. NEXT FRONT CROSSES WATERS WED WITH SCATTERED SHOWERS
AND STORMS...THEN HIGH PRESSURE BRIEFLY BUILDS OVER WATERS THU.

WINDS SHOULD REMAIN BELOW SCA ALTHOUGH SW WINDS WILL APPROACH 20KT
ON S COASTAL WATERS WED. PERSISTENT S/SW FLOW WILL BRING 4 FT SEAS
TO OUTER S COASTAL WATERS WED NIGHT AND THU.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ235-237-
     254>256.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR ANZ250.

&&

SYNOPSIS...DUNTEN/JWD
NEAR TERM...DUNTEN/JWD
SHORT TERM...DUNTEN
LONG TERM...JWD
AVIATION...DUNTEN/JWD
MARINE...DUNTEN
Hazardous weather outlook, Aug 12, 3:08 AM EST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
408 AM EDT SUN AUG 12 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-130815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
408 AM EDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-130815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
408 AM EDT SUN AUG 12 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Boston radar (KBOX), 99 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Hampden

When
August 12, 6:00 AM EST to 9:00 AM EST
Where
Hampden County, Monson to 0.76 mi WNW of North Monson
Cause
Heavy Rain
Property damage
$98,000
Reported by
Fire Department/Rescue
Coordinates
42.100, -72.320

Three to four inches of rain fell in about 2 hours resulting in the overflowing of several brooks. One of these was Chicopee Brook, which forced the closure of Route 32/Palmer Road. Three roads were washed out and in need of repairs due to the flooding. These include Beebe Road, Palmer Road, and Chestnut Street. Chestnut Street and Beebe Road were closed and Fenton Road was open in only one lane. In addition, a few basements were flooded. In total, nine roads were closed but all were reopened to emergency vehicles and local traffic by 6 pm.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 409286.